Is it Safe to Take Hormone Replacement Therapy for Menopausal Symptoms?


Question: I've had breast cancer. Is it safe to take hormone replacement therapy (HRT) for menopausal symptoms like hot flashes and vaginal dryness?

Answer: This is a controversial issue. If you've had breast cancer, most doctors will automatically say you cannot take HRT (also called MHT, or menopausal hormone therapy, and sometimes ERT, or estrogen replacement therapy).

Many doctors consider HRT risky because estrogen can stimulate the growth of breast cells—both normal cells and cancerous ones. So doctors feel HRT may increase a woman's risk of breast cancer recurring or of her developing a new breast cancer.

A cancer that is hormone-receptor positive (ER-positive or PR-positive) may be more likely to be stimulated by estrogen than a cancer without hormone receptors. Thus, HRT may pose a higher risk for a woman with this type of cancer.

Yet some women affected by breast cancer may be good candidates for HRT. In the few studies that have been done, breast cancer survivors with severe menopausal symptoms who were given HRT had a risk of cancer recurrence that was no higher than expected, given the cancer's stage, its type, and the kind of treatment the women had received.

Read more about the using HRT and breast cancer risk.

If you have severe menopausal symptoms that are not relieved by other means, try to find a doctor who will look closely at your individual case. There are choices in type of estrogen, dose, and how it's given.

You can also read about non-hormonal treatments for hot flashes and other menopausal symptoms in the transcript of our March 2002 Ask-the-Expert Online Conference: Managing Symptoms of Menopause.

Was this resource helpful?

Yes No
Evergreen-donate
Back to Top